High Wind, Cascade
- When
- February 1, 11:58 AM MST
- Where
- Cascade forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
A high wind event occurred over a wide area of North Central Montana during daylight hours on the 1st. Reported wind speeds include: gusts to 89 mph and 76 mph at the Choteau airport, a gust to 71 mph at Pendroy 1S, a gust to 66 mph at Cascade 5S, a gust to 63 mph at Garneill 3S, gusts to 62 mph at Belt 8N, Heart Butte and Chinook 11S, a gust to 59 mph at East Glacier Park 2E, and gusts to 58…
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
A high wind event occurred over a wide area of North Central Montana during daylight hours on the 1st. Reported wind speeds include: gusts to 89 mph and 76 mph at the Choteau airport, a gust to 71 mph at Pendroy 1S, a gust to 66 mph at Cascade 5S, a gust to 63 mph at Garneill 3S, gusts to 62 mph at Belt 8N, Heart Butte and Chinook 11S, a gust to 59 mph at East Glacier Park 2E, and gusts to 58 mph at Great Falls 3WSW, Inverness 1W and Denton 2E.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Feb 1, 10:42 AM MST, 1 hour 16 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 1042 AM MST WED FEB 1 2006 .UPDATE... WILL BE MAKING ONLY A FEW MINOR CHANGES TO THE FORECAST FOR TODAY. ONE SHORTWAVE HAS MOVED EAST OF THE AREA WHILE THE NEXT WILL BE MOVING IN LATER THIS MORNING INTO THE AFTERNOON. HAVE LOWERED SKY COVER FOR THE REST OF THIS MORNING TO PARTLY CLOUDY OVER THE PLAINS BUT WILL SEE AN INCREASE IN CLOUDS LATE THIS MORNING INTO THIS AFTERNOON. WITH A WEAKLY UNSTABLE AIRMASS COULD SEE SOME SHOWERS OVER PORTIONS OF CENTRAL AND SW MONTANA...MAINLY THE MOUNTAINS. STRONG DOWNSLOPE SHOULD PREVENT MUCH CHANCE OF PRECIPITATION FOR THE PLAINS. SPEAKING OF DOWNSLOPE HIGH WIND WARNING STILL LOOKS ON TRACK. ALTHOUGH WINDS ARE BELOW HIGH WIND CRITERIA AT THIS TIME..WITH HEATING THEY WILL MIX UP TO THE STRONGER WINDS ALOFT. FORECAST HIGHS LOOK GOOD BUT DID RAISE BZN (SEE TABLE BELOW). && .AVIATION... UPDATED 1742Z. A STRONG UPPER LEVEL SYSTEM EMBEDDED IN THE WESTERLY FLOW ALOFT WILL MOVE ACROSS MONTANA TODAY. THIS SYSTEM WILL BRING LOW CLOUDS AND SNOW TO THE MOUNTAINS. THE PLAINS AND VALLEYS WILL BE SHADOWED FROM THIS SYSTEM RESULTING IN ONLY BROKEN MID TO HIGH CLOUDS. STRONG WESTERLY WINDS WITH GUSTS UP TO 50 KNOTS WILL EXTEND WELL OUT ONTO THE PLAINS OF CENTRAL MONTANA THIS AFTERNOON...WHILE SOUTHWEST MONTANA WILL SEE GUSTS UP 30 KNOTS. WINDS WILL START TO DECREASE AFTER 00Z BUT REMAIN ON THE BREEZY SIDE THROUGH THE EVENING. MOUNTAINS WILL BE OBSCURED ALONG THE CONTINENTAL DIVIDE HOWEVER VFR CONDITIONS WILL PREVAIL ACROSS THE REMAINDER OF CENTRAL AND SOUTHWEST MONTANA. MEIER && .PREV DISCUSSION... (ISSUED 420 AM MST WED FEB 1 2006) DISCUSSION... TODAY THROUGH FRIDAY...A SHORTWAVE IS APPROACHING THE ROCKIES. IT IS MOVING FAIRLY QUICKLY AND WINDS WILL BE THE PROBLEM AND NOT PRECIP. THE RIDGE BECOMES FLAT 12-18Z AS THE SHORTWAVE MOVES OVER THE ZONES. STRONG MID LEVEL WINDS SHOULD HAVE NO TROUBLE MIXING DOWN AS THE MIXING LAYER BECOMES QUITE HIGH BY MID-DAY. STRONG SURFACE PRESSURE FALLS NORTH OF THE CANADIAN BORDER WILL TIGHTEN THE SURFACE GRADIENT AND THE LEE TROF SHOULD CONTINUE TO DEEPEN. BY TONIGHT...WEAK RIDGING RETURNS AND CONTINUES TO DEVELOP THROUGH THURSDAY...WHEN IT BECOMES FLATTENED BY SEVERAL DISTURBANCES MOVING ACROSS THE HIGH LINE. THE RIDGE QUICKLY REBUILDS AND THE AIRMASS BECOMES QUITE DRY BY FRIDAY. WILL CONTINUE THE HIGH WIND WARNING FOR THE NORTHERN ROCKIES...WILL UPGRADE CURRENT HIGH WIND WATCH TO A WARNING. ZELZER FRIDAY NIGHT THROUGH WEDNESDAY...RIDGE OVER THE ROCKIES FRIDAY NIGHT WILL BE PUSHED EAST OF MY CWA BY SATURDAY AFTERNOON AS AN UPPER LEVEL TROUGH MOVES INTO THE PACIFIC NORTHWEST. PRECIP WILL START OVER THE FAR WESTERN MOUNTAINS SATURDAY AND SPREAD INTO THE SOUTHWEST MOUNTAINS AND THE PLAINS BY SATURDAY NIGHT. PRECIP WILL BE MAINLY SNOW THOUGH THERE WILL BE SOME RAIN MIXED ON SUNDAY OVER THE PLAINS. TROUGH AND A SURFACE COLD FRONT WORK THEIR WAY THROUGH MONTANA OVER THE WEEKEND AND BY SUNDAY NIGHT ARE INTO THE DAKOTAS AS ANOTHER RIDGE BUILDS UP OVER THE WEST COAST. A SMALL SHORT WAVE MOVING DOWN THROUGH THE RIDGE...MAINTAINING A SLIGHT CHANCE OF MOUNTAIN SNOW MONDAY AND MONDAY NIGHT...WILL RETROGRADE AND DEVELOP INTO A CUTOFF LOW OVER NORTHERN CALIFORNIA BY TUESDAY. AS A BROAD HIGH MOVES OVER THE LOW WE WILL FINALLY SEE A BREAK FROM THE RECENT PROGRESSIVE PATTERN AND A REDUCTION IN CLOUDS AND PRECIP. TEMPERATURES THROUGH THE EXTENDED WILL VARY LITTLE...A COLD FRONT PASSING THROUGH ON SUNDAY WILL DROP HIGHS CLOSER TO NORMAL FOR MONDAY AND TUESDAY BUT WITH THE BIG HIGH DEVELOPING EXPECT A REBOUND BY WEDNESDAY. THOMSON && .PRELIMINARY POINT TEMPS/POPS... GTF 48 28 46 24 / 10 10 10 10 CTB 45 28 42 23 / 10 10 10 10 HLN 47 25 44 24 / 40 20 10 20 BZN 45 18 40 18 / 50 20 20 10 WEY 30 3 26 3 / 90 60 50 40 DLN 40 20 36 20 / 60 20 20 10 HVR 50 25 45 20 / 10 10 0 0 LWT 46 24 42 22 / 10 10 10 10 && .TFX WATCHES/WARNINGS/ADVISORIES... HIGH WIND WARNING UNTIL 8 PM MST THIS EVENING FOR MTZ011-MTZ012- MTZ013-MTZ044-MTZ045-MTZ046-MTZ047-MTZ049-MTZ050-MTZ051. HIGH WIND WARNING UNTIL 8 PM MST THIS EVENING FOR MTZ009-MTZ010- MTZ048. && SHORT TERM...BLANK LONG TERM...MEIER AVIATION...MEIER WEATHER.GOV/GREATFALLS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 256 AM MST WED FEB 1 2006 MTZ009-010-048-021215- NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER- SOUTHERN ROCKY MOUNTAIN FRONT- 256 AM MST WED FEB 1 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL MONTANA. .DAY ONE... A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING. STRONG WEST WINDS 35 TO 50 MPH WITH GUSTS TO 70 MPH ARE EXPECTED. LOCAL GUSTS TO 80 MPH ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ011>013-044>047-049>051-021215- HILL-CASCADE-CHOUTEAU-TOOLE-LIBERTY-EASTERN PONDERA-BLAINE- EASTERN TETON-JUDITH BASIN-FERGUS- 256 AM MST WED FEB 1 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA AND NORTH CENTRAL MONTANA. .DAY ONE...TONIGHT THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT FROM 9 AM THIS MORNING TO 8 PM MST THIS EVENING. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. STRONG WEST WINDS 25 TO 40 MPH WITH LOCAL GUSTS OF 60 TO 70 MPH ARE POSSIBLE. THE THREAT FOR HIGH WINDS WILL BE LOW IN THE EARLY MORNING BUT INCREASE BY AFTERNOON. THE THREAT FOR HIGH WINDS WILL THEN DIMINISH AFTER DARK AND BECOME LOW BY LATE EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ008-014-015-052>055-021215- BEAVERHEAD-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-JEFFERSON- BROADWATER-MEAGHER-GALLATIN- 256 AM MST WED FEB 1 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MONTANA. .DAY ONE...TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
6 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2006Every state in 2006This day in weather historyWarnings in Montana, February 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5491645, 5491648, 5491646, 5491649, 5491644, 5491647.